Monday, March 4, 2024

What would you do to save a life?

Posted

What would you do to save a life?

Would you dash into a burning house? Dive into deep water? Take down a mass shooter? Many of you would go to extraordinary extremes - even at great personal peril - not only for your fellow man but for any creature in distress whose continued existence rested with your decision to intervene.

You now have that power and potential but at far less risk to your own life and limb. How?

Take a few minutes to acquire and learn how to administer a Naloxone nasal spray kit.

Naloxone, more commonly known as Narcan, won approval on March 29 from the U.S. Food and Drug Administration (FDA) for over-the-counter sale of the opioid overdose-reversing treatment without a prescription.

The treatment is so simple that even someone who cannot figure out how to open a child-proof container can administer this life-saving spray.

The day after the FDA announcement I drove to the county health department in Okanogan and spoke with Lauri Jones. Jones, Community Health Director for Okanogan County Public Health has been an outspoken advocate and visionary for programs that help those in our own communities. Jones has been promoting Narcan use for years as one of the health department’s harm reduction initiatives.

Next I visited the Recovery Navigator Program’s office at 523 Riverside Drive in Omak to speak with Recovery Outreach Specialists Crystal Gunn and Sam Cain and to see the Narcan vending machine they have there. It’s the only one in the county, the next nearest is in Moses Lake and Wenatchee. Both assured me that the opioid overdose reversal treatment is available to anyone who requests it and that it is safe and simple to administer.

The latest figures from the Center for Disease Control (CDC) show overdose deaths from opioids, primarily fentanyl, on the rise. More than 100,000 Americans died from overdose in 2021 and it is now the leading killer of Americans between the ages of 18 and 45. The Colombia River Drug Task Force issued a bulletin warning the public of the dangers of Rainbow Fentanyl disguised as colored candy to make it more appealing, especially to children.

Fentanyl has a potency 50 times that of heroin and 100 times that of morphine. A mere two milligrams can cause overdose and death.

Now, for the first time, everyday citizens are empowered to play a direct role in saving a life.

Think of that for a moment. You could be that next person who does something that consequential, that meaningful.

Get this stuff and keep it close by at all times. You never know when you might be the one who makes a life-changing difference.

Comments

No comments on this item Please log in to comment by clicking here